Abounding Grace

IMG_7470

I have known how to do the first part of this adventure with a certain amount of grace because it was not so foreign to me.  When I found out that I had an aggressive form of cancer–cholangiocarcinoma–I made a conscious decision to live every day as fully and gratefully as I could.  The prognosis was bleak at times; on occasion it was hopeful, but the surgeon had been clear from the beginning that my survival was doubtful. I have had lots of time to wrap my head around this and to accept the fact that I am dying.  No one really knows how long I have at the moment.  I am not yet deemed palliative which would constitute less than six months to live from a medical definition.

The second part of this adventure is beginning and this is the part where I have no idea what to expect or how much grace I will be able to muster.  Up until a month ago, I had not been on any medications of any kind.  A trip to Urgent CancerCare changed that.  Somehow I agreed to try steroids without really understanding what that would involve.  Everyone has assumed that I have been on prednisone but I was given dexamethasone. The drugs served a purpose for a brief time and I am grateful for that but the side effects have been less than desirable.  Last night, unable to sleep, I searched the internet for more information.  Yes, the mood shifts are caused by this drug.  I have been canceling social events and staying home, unable to predict when a certain darkness might settle in for a bit.  The loss of taste is also a side effect.  I am gorging food without tasting it and my distended stomach still may have an alien hand popping out of it any time soon. Apparently, the lack of taste may last up to six weeks after stopping the steroids.  Sleeping has been a bit of an issue.  I wake up at some point in the middle of the night and cannot fall back asleep right away.  I am finding bruises on my body that I have no memory of creating.  The aches and pains in joints are a bit startling.  Then there is the nausea.  I suddenly feel like a sick person.  I am hoping that by the time I am weaned off the steroids in a few days that I will be able to cope better than I have been.  I am sure for people who have spent time with me in this last week or so, the description I am painting seems exaggerated.   Most of these physical symptoms happen at night when I am alone.

What has arisen in me is wondering what the coming months will bring.  My situation is  turning.  Until now, I have been pain-free for the most part. I am unsure of what I will be like once I get off these meds.  I hope for the best. I keep coming back to several tangible pieces of the puzzle that help.  I am surrounded by a fabulous supportive community who shows up when I need them.  I have a strong faith that guides and upholds me. I depend on abundant grace, mentioned in the First Reading from Romans 5.  Jesus in the Gospel of Luke today says that we all need to be dressed for action and have our lamps lit.  That heartened me after my sleepless night. Whatever darkness may come, I have a light and I am dressed for action.

Peace,

Suzanne

Reflection Questions

Where do you manage grace well?

Where is grace a question mark for you?

Prayer

Lamp-Lighter, you call us to be dressed for action whatever the circumstances and fill us with abundant grace.  May we trust in you at each step.  Amen.

About sstyves

A Canadian prairie girl rooted in Ignatian spirituality, I seek God in all things. Whether I catch a glimpse of the Divine and delight in its presence in nature or in the beauty of an encounter with someone, I am ever so grateful that I can recognize the Creator. I greet each new day with hope and happiness, expecting blessings and miracles because I am created to praise, love and serve God. This blog is one way of realizing that through my writings, prayers, and photography. To God be the Glory!
This entry was posted in #BibleStories, #Consolation, #Miracles, #prayer, Catholic, Christian, Faith, Ignatian, Spirituality and tagged , , , , , . Bookmark the permalink.

2 Responses to Abounding Grace

  1. Monica says:

    Lamp-Lighter. Another wonderful name of praise. Without that Light we are lost. Suzanne you are a lamp-lighter too. Your words are always words of hope, trust and praise. I always feel nudged forward in my own (sometimes lagging) faith when I read your posts. Take care and I hope you will feel better once you are off the steroids.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s